Minnesota, 2017

Hail and Damaging Winds in Minnesota, June 13, 2017

June 13, 2017 · NWS FSD · 4 events in 4 counties and zones

Severe thunderstorms moved out of southeast South Dakota into areas of southwest Minnesota. The storms transitioned into wind producers across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Severe thunderstorms moved out of southeast South Dakota into areas of southwest Minnesota. The storms transitioned into wind producers across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 13, 2:04 PM CST, 6 hours 41 minutes earlier.

Area forecast discussion, Jun 13, 2:04 PM CST, 6 hours 41 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
304 PM CDT Tue Jun 13 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 303 PM CDT Tue Jun 13 2017

Current analysis shows a surface low centered over central Nebraska,
with a trough axis/subtle cold front extending northward into
central SD. A warm front is attendant to the surface trough
positioned north of our forecast area where winds turn to the
east/southeast, compared with south to southeast in our area. Aloft,
water vapor imagery clearly shows two vorticity maxima, one located
with the parent upper low in southwest MT, with a secondary maximum
developing right now in southeast WY.

The southeast WY vort max will rotate northeastward into central and
southeast SD by 03Z this evening, then becomes rather sheared off as
it lifts northeastward in southwest MN between 03Z and 06Z. However
another short wave moves into zones just south of our forecast area
after midnight tonight. Speed shear is strong with this short wave,
averaging 40 knots really across the entire forecast area through
the overnight hours. However, directional shear is rather weak.
Therefore thoughts are that discrete cells may develop along the
wind shift and ahead of the drier air in our western zones, from
Huron and Mitchell westward late this afternoon, then morph into a
line of convection as it moves eastward along and east of the James
River valley. ML CAPES are extremely high denoting high instability,
in the range of 2000 to 4000 J/kg this evening, before decreasing
between 03Z and 06Z. Therefore golfball to isolated baseball sized
hail is possible in our western zones during the early evening, with
the threat transitioning to 60 to 70 mph winds between the I 29
corridor and the James River with quarter to walnut sized hail
during the mid evening hours. As it moves eastward into southwest MN
after mid evening and overnight, the primary threat is still the 60
to 70 mph wind potential. Further south in extreme northeast
Nebraska and northwest IA, this area will likely not receive any
discrete cells whatsoever, with the secondary short wave mentioned
above keeping that area rather stirred up all the way through 09Z.
But likewise, the severe weather threat is most prominent in the
evening hours. In fact, 0-3km bulk shear vectors bend to a west/
southwest direction in northwest IA during the mid and late evening
hours suggesting a bow echo, or at the least some bow segments. This
is not the case in the rest of our forecast area, as the 0-3km bulk
shear vectors have a decided south to southwest tilt to them,
suggesting that widespread strong wind is not likely. But the
stronger rotating updrafts in northwest IA could certainly carry
some 60-80mph winds in the mid and late evening, with brief possible
spin up tornadoes, which may be hard to tell the difference between
those and 80 mph winds at any rate.

Things will quiet down after 06Z rather rapidly as the short wave
currently in southwest WY exits. A surface wind shift will follow
suit providing a pleasant day on Wednesday with a dry westerly flow
of air and stable conditions.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 303 PM CDT Tue Jun 13 2017

Much more tranquil pattern expected in the extended with westerly
flow expected for the next several day as upper level low pressure
system works towards and eventually north of the Great Lakes. This
will result in dry conditions though temperatures will remain above
normal with 850 hpa temps remaining in the upper teens.

Surface low will track across the area Friday night creating the
chance for showers and storms mainly east of the James River Valley.
Limited amounts of Gulf moisture appear to work north ahead of this
system, thus limiting the amount of instability.

Fairly strong cold front is expected to work through the region on
Saturday afternoon leading to an additional chance of thunderstorms.
Cooler conditions are expected to reign Sunday through Tuesday with
dry conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1226 PM CDT Tue Jun 13 2017

The challenge today are strong thunderstorms. A disturbance will
be moving through this evening and overnight ahead of a surface
wind shift. Timing in the TAFs has been refined to a slightly
later arrival of TSRA for the TAF sites to reflect a degree of
capping which is in place through much of the afternoon hours. At
any given time during the TSRA threat time, some storms could be
severe with large hail and strong erratic winds. In addition,
conditions could be IFR in periods of heavy rainfall. This is
something for the aviation community to keep an eye on. Toward
daybreak Wednesday and into mid morning, indications are there
could be some temporary MVFR ceilings which is common after
rainfall and ahead of the wind shift.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...MJ
LONG TERM...BT
AVIATION...MJ
Hazardous weather outlook, Jun 13, 3:49 AM CST, 16 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
449 AM CDT Tue Jun 13 2017

IAZ001-012-020-MNZ071-097-098-NEZ013-014-SDZ038>040-053>056-
059>062-065>071-141000-
Lyon IA-Sioux-Plymouth-Lincoln MN-Pipestone-Rock-Dixon-Dakota-
Beadle-Kingsbury-Brookings-Sanborn-Miner-Lake-Moody-Davison-
Hanson-McCook-Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-
Yankton-Clay SD-Union-
449 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

An increasing severe weather threat is expected today, with
numerous severe storms likely developing this afternoon and
evening along and east of the James River. The main risks are
large hail up to baseball size, and damaging winds to 70 mph.
Isolated tornadoes cannot be ruled out with some of these storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely after 3 pm.

IAZ002-003-013-014-021-022-031-032-MNZ072-080-081-089-090-141000-
Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Woodbury-
Ida-Lyon MN-Murray-Cottonwood-Nobles-Jackson-
449 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and southwest Minnesota.

.DAY ONE...Today and Tonight

An increasing severe weather threat is expected today, with
scattered strong to severe storms likely developing late this
afternoon and evening. The main impact will be damaging winds to
70 mph, and large hail up to golf ball size.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely after 6 pm.

SDZ050-052-057-058-063-064-141000-
Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-
449 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of central South
Dakota and south central South Dakota.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms across the area this afternoon.
Isolated strong storms will be possible, producing large hail up
to quarter size, and strong gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 13, 8:24 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
924 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     5 SSE CENTERVILLE       43.05N 96.90W
06/13/2017  M61 MPH          CLAY               SD   MESONET

            VIA SDSU MESONET BERESFORD SITE.

&&

AF
Local storm report, Jun 13, 8:25 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     4 ESE CROOKS            43.65N 96.73W
06/13/2017  E75 MPH          MINNEHAHA          SD   TRAINED SPOTTER

            65 TO 75 ESTIMATED.

&&

AF
Local storm report, Jun 13, 8:30 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             1 WSW SIOUX FALLS       43.54N 96.74W
06/13/2017  E0.88 INCH       MINNEHAHA          SD   PUBLIC

&&

AF
Local storm report, Jun 13, 8:33 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
933 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     5 NW ALCESTER           43.08N 96.68W
06/13/2017  E60 MPH          UNION              SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

AF
Local storm report, Jun 13, 8:35 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
935 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND GST     6 S MOVILLE             42.40N 96.07W
06/13/2017  E60 MPH          WOODBURY           IA   TRAINED SPOTTER

&&

AF
Local storm report, Jun 13, 8:37 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
937 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     3 SW SIOUX FALLS        43.51N 96.77W
06/13/2017                   MINNEHAHA          SD   PUBLIC

            LARGE TREE UPROOTED.

&&

TH

The radar

The Sioux Falls radar (KFSD), 28 km away, was scanning. The volume nearest the first event began at 02:47 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Rock

When
June 13, 8:45 PM CST
Where
Rock County, 0.85 mi SW of Beaver Creek
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.610, -96.380

Measured at Minnesota Department of Transportation's RWIS station at Beaver Creek.

Thunderstorm Wind, Lyon

When
June 13, 9:16 PM CST
Where
Lyon County, 0.49 mi W of Marshall
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.450, -95.790

Personal weather station report received via social media.

Hail, Nobles

When
June 13, 9:24 PM CST
Where
Nobles County, 2.88 mi NE of Ellsworth
Measured
1 in hail
Reported by
Public
Coordinates
43.550, -95.980

Report via social media.

Thunderstorm Wind, Cottonwood

When
June 13, 9:55 PM CST
Where
Cottonwood County, 4.48 mi ENE of Jeffers
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.080, -95.120

Measured at Minnesota Department of Transportation's RWIS.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712486, 712487, 712485, 712488.